Thunderstorm Wind, El Paso
- When
- August 13, 11:09 PM MST
- Where
- El Paso County, El Paso Intl Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 31.800, -106.383
10 inches of rain on the northeast portion of the city. Extensive street flooding resulted with a brief closure of a major street.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A cluster of thunderstorms moved southward into the El Paso area and dropped 3.10 inches of rain on the northeast portion of the city. Extensive street flooding resulted with a brief closure of a major street. Nearly 2 inches fell at the EL Paso International Airport, where a wind gust of 62 mph was measured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 1:04 PM MST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 204 PM MDT FRI AUG 13 2004 SYNOPSIS... MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS WHILE WEAK UPPER LEVEL DISTURBANCES APPROACH FROM THE WEST. THIS WEATHER PATTERN WILL PRODUCE AREAS OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. HEAVY RAINS WILL BE POSSIBLE WITH A FEW OF THE THUNDERSTORMS. DISCUSSION... MODELS IN GENERAL AGREEMENT ON LARGE SCALE PATTERN INTO EARLY NEXT WEEK WITH WET WEATHER EXPECTED OVER THE NEXT SEVERAL DAYS. UNSEASONABLY DEEP UPPER TROUGH WILL MOVE SLOWLY ACROSS THE CENTRAL AND EASTERN UNITED STATES THROUGH MONDAY WHILE HIGH AMPLITUDE RIDGE EXTENDS FROM THE NORTHWEST THROUGH THE GREAT BASIN. THIS PATTERN WILL BE CONDUCIVE FOR SURFACE HIGH PRESSURE TO EXTEND INTO THE SOUTHERN PLAINS WHILE DESERT THERMAL TROUGH REMAINS WEST OF THE DIVIDE. AS A RESULT LOW LEVEL WINDS WILL HAVE A PREDOMINANTLY SOUTHERLY AND/OR EASTERLY COMPONENT INTO MONDAY WITH INFLOW OF GULF OF MEXICO MOISTURE INTO THE CWA. MEANWHILE LATEST SPECIAL SOUNDING AT 18Z SHOWS MID LEVEL CAP IS ABOUT GONE WITH PRECIPITABLE WATER AT 1.1 AND CAPES NEAR 1500. FORECASTED SOUNDINGS SHOW MOISTURE AND INSTABILITY VALUES WILL NOT CHANGE MUCH THROUGH THE WEEKEND AS PATTERN REMAINS ALMOST UNCHANGED. MODELS ARE ALSO HINTING AT POSSIBLE WEAK BUT EFFECTIVE LIFTING MECHANISMS NEXT FEW DAYS AS WELL. WITH RIDGE TO OUR WEST, EXPECT WEAK SHORT WAVES/VORTICITY CENTERS TO MOVE ACROSS THE CWA INITIALLY FROM THE NORTHWEST. HOWEVER BOTH ETA AND GFS INDICATE WEAK WAVES/VORT CENTERS MAY UNDERCUT THE RIDGE LATER THIS WEEKEND AND APPROACH THE AREA. IN ADDITION...CORE OF MAXIMUM UPPER TROPOSPHERIC WINDS WILL EXTEND ACROSS THE TEXAS PANHANDLE MUCH OF THE TIME WITH THE CWA IN RIGHT REAR QUADRANT OF THIS FEATURE. SO ALL THINGS CONSIDERED EXPECT SCATTERED CONVECTION OVER THE NEXT 3 DAYS. WEAKENING FLOW ALOFT ALSO INDICATES SLOW MOVING STORMS WITH RISK OF ISOLATED HEAVY RAINS. STILL BELIEVE WINDS WILL BECOME WEST AND NORTHWETRLY BEGINNING TUESDAY WITH HIGH PRESSURE NOW TO OUR EAST GIVING WAY TO WEAK SURFACE TROUGHING. AS A RESULT SLOW DRYING TREND IS FORECASTED FOR LATER PERIODS. PRELIMINARY NUMBERS... EL PASO BB 068/087 065/085 066 44433 ALAMOGORDO BE 063/083 060/081 061 44433 LAS CRUCES BE 066/087 063/085 064 44433 CLOUDCROFT BB 047/064 043/064 043 44433 TRUTH OR CONSEQUENCES BE 065/086 062/084 063 44433 SILVER CITY BE 058/080 057/078 055 34433 DEMING BE 065/087 062/085 063 34433 LORDSBURG BB 065/089 062/087 063 34433 SIERRA BLANCA BB 062/082 059/080 060 44433 .ELP WATCHES/WARNINGS/ADVISORIES...NONE 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1100 AM MDT FRI AUG 13 2004 NMZ022>025-030>032-TXZ055-056-132300- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO... SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK... TRUTH OR CONSEQUENCES AND UNIVERSITY PARK 1100 AM MDT FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THIS EVENING INTO EARLY SATURDAY MORNING. A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH FLOODING. ISOLATED STORMS MAY ALSO PRODUCE HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH MOST ACTIVITY FROM MID AFTERNOON THROUGH THE EVENING. A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINS WITH FLOODING. HAIL AND STRONG WIND GUSTS ALSO POSSIBLE WITH ISOLATED STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY FLOODING OR SEVERE WEATHER TO OUR OFFICE VIA OUR 800 NUMBER. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 801 PM MDT FRI AUG 13 2004 NMC013-035-TXC141-229-140356- DONA ANA NM-EL PASO TX-HUDSPETH TX-OTERO NM- INCLUDING THE CITIES OF...SIERRA BLANCA...SOCORRO...SAN ELIZARIO... MONTANA VISTA...FORT BLISS...FABENS...EL PASO...CANUTILLO... ANTHONY...UNIVERSITY PARK...SUNLAND PARK...LAS CRUCES... HOLLOMAN AFB...CHAPARRAL AND ALAMOGORDO 801 PM MDT FRI AUG 13 2004 ...VERY STRONG AND POSSIBLY SEVERE THUNDERSTORMS EARLY TONIGHT FOR WEST TEXAS AND SOUTHERN NEW MEXICO... NATIONAL WEATHER SERVICE RADAR INDICATED VERY STRONG THUNDERSTORMS OVER OTERO COUNTY AT 800 PM MDT. THESE STORMS WILL MOVE INTO DONA ANA...HUDSPETH AND EL PASO COUNTIES DURING THE NEXT 2 HOURS. SOME OF THESE STORMS WILL APPROACH SEVERE LIMITS WITH WINDS NEAR 60 MPH...HEAVY RAIN...HAIL AND DANGEROUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT WWW.SRH.NOAA.GOV/ELP. PARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1050 PM MDT FRI AUG 13 2004 NMC013-035-TXC141-229-140745- DONA ANA NM-EL PASO TX-HUDSPETH TX-OTERO NM- INCLUDING THE CITIES OF...SIERRA BLANCA...SOCORRO...SAN ELIZARIO... MONTANA VISTA...FORT BLISS...FABENS...EL PASO...CANUTILLO... ANTHONY...UNIVERSITY PARK...SUNLAND PARK...LAS CRUCES... HOLLOMAN AFB...CHAPARRAL AND ALAMOGORDO 1050 PM MDT FRI AUG 13 2004 ...VERY STRONG AND POSSIBLY SEVERE THUNDERSTORMS TONIGHT FOR WEST TEXAS AND SOUTHERN NEW MEXICO... NATIONAL WEATHER SERVICE RADAR INDICATED VERY STRONG THUNDERSTORMS FROM SOUTHERN OTERO COUNTY INTO CENTRAL AND SOUTHERN DONA ANA COUNTY AT 1045 PM MDT. THESE STORMS WILL DEVELOP SLOWLY SOUTHEASTWARD INTO EL PASO AND HUDSPETH COUNTIES THE NEXT FEW HOURS. SOME OF THESE STORMS WILL APPROACH SEVERE LIMITS WITH WINDS NEAR 60 MPH...HEAVY RAIN...HAIL AND DANGEROUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT WWW.SRH.NOAA.GOV/ELP. PARK
The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 06:11 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420900, 5420901.